Florida, 2023Flood in Florida, August 1 to 4, 2023
August 1 to 4, 2023 · NWS MFL · 1 event in 1 county or zone
A weak pressure pattern led to seabreeze-driven showers and thunderstorms over interior South Florida. Light winds caused the storms to move little, producing very high rainfall rates.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A weak pressure pattern led to seabreeze-driven showers and thunderstorms over interior South Florida. Light winds caused the storms to move little, producing very high rainfall rates.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Miami, FL wrote its last area forecast discussion before the first event at Jul 31, 6:26 PM EST, 5 hours 34 minutes earlier.
Area forecast discussion, Jul 31, 6:26 PM EST, 5 hours 34 minutes before
Area Forecast Discussion
National Weather Service Miami FL
726 PM EDT Mon Jul 31 2023
...New UPDATE, AVIATION...
.UPDATE...
Issued at 709 PM EDT Mon Jul 31 2023
Conditions are starting to stabilize with showers and
thunderstorms weakening due to lost daytime heating, but a few
showers and isolated storms remain possible over the next 1-2
hours due to boundary collision development chances. Afterward, we
will see quiet conditions overnight with overnight lows in the mid
to upper 70s for the vast majority of South Florida. Tomorrow
will see a similar setup with showers and storms forming in the
afternoon and evening hours and focusing on the interior and east
as low level flow will be out of the southwest. Max temperatures
tomorrow will be in the low to mid 90s.
&&
.SHORT TERM...
(Rest of today through Tuesday)
Issued at 1210 PM EDT Mon Jul 31 2023
Synoptic Overview: A weak synoptic pressure gradient is evident
over South Florida this afternoon as a stalled frontal system to
our north has temporarily reduced the influence of the maritime
High. This will result in a sea breeze driven regime through at
least Tuesday, with the Gulf breeze tending to be a bit more
dominant, as the weak gradient favors a westerly component. At
the mid-lvls the eastern US trough has created a weakness over our
area between the Central US ridge and the western Atlantic
ridge... creating a synoptically neutral setup (with regards to
forcing for ascent). Some low-amplitude shortwave energy may dig
down on Tuesday, perhaps tilting the setup to slightly
synoptically favorable for ascent.
Details: The main forecast concern through Tuesday will be
numerous showers and thunderstorms with threats for strong-
marginally severe winds, locally heavy rainfall/flooding and
frequent lightning. The convective parameter space is fairly
typical of mid-summer with very limited shear but fairly robust
instability (3000-4000 J/kg of MLCAPE, 900-1200 J/kg of DCAPE).
Given the steep low-lvl lapse rates and associated DCAPE, gusty
winds would be the main convective hazard with any storms,
although small hail can't be ruled out as temps aloft cool
slightly (but WB-zero heights remain prohibitively high). There
is also some hydro threat, particularly just inland of the east
coast, where outflow boundaries from storms developing over the
west/interior will likely interact with the somewhat pinned east
coast sea breeze. Storm motion to the east may increase somewhat
on Tuesday which may help limit the hydro threat (although anytime
thunderstorms impact the east coast metro there is at least some
low-end hydro threat).
We will continue to flirt with heat advisory conditions, and
expect highs generally in the mid 90s with peak heat indices
105-110 while overnight lows struggle to get into the 70s over the
east coast metro. Do suspect that the apparent criteria (for heat
advisories) will be exceeded at some locations on Tuesday,
however, don't have enough confidence in the duration or spatial
coverage of these conditions to issue an advisory at this time.
Regarding climate, (unofficially) July 2023 will be the warmest
month on record (in terms of average temperature) for both Naples
and Miami. There is a chance it ends up as the warmest July on
record for Fort Lauderdale but this will come down to the wire
(i.e. be dependent upon today's temperatures).
&&
.LONG TERM...
(Tuesday night through next Sunday)
Issued at 213 PM EDT Mon Jul 31 2023
The long term period will remain unsettled across South FL, with
precip chances slightly above climatological chances each day
through this upcoming weekend. The upper level pattern will largely
be defined by continued troughiness over the eastern US, and upper
level high pressure over the SW US and central Atlantic. Convection
will primarily be diurnally driven with the highest PoPs during the
afternoon and early evening each day, with a shortwave and surface
front approaching central FL late this week, which will further
enhance convection on Thursday and Friday this week.
Temperatures will remain slightly above normal through the end of
the week and into the weekend, with high temps generally in the low
to mid 90s, and low temps ranging from the middle 70s around the
lake region, to upper 70s and lower 80s across the metro.
&&
.AVIATION...
(00Z TAFS)
Issued at 722 PM EDT Mon Jul 31 2023
Quiet weather returns by 01Z with VFR overnight as remaining
convection ends. Showers and thunderstorms are expected to develop
again on Tuesday after midday into the evening. There could be a
slight later start but went ahead and kept the usual timing of 18Z
for VCTS. The east coast is expected to get the brunt of showers
and storms that arise tomorrow. Amendments are likely at times
with restrictions possible.
&&
.MARINE...
Issued at 1210 PM EDT Mon Jul 31 2023
Moderate south to southeasterly winds will continue through early
this week, apart from the near-shore gulf waters where westerly
winds will be possible in the afternoons. Seas in both the
Atlantic and the Gulf will generally be 2 feet or less. Scattered
thunderstorms will be possible each day over this week, which may
result in locally hazardous winds and seas.
&&
.PRELIMINARY POINT TEMPS/POPS...
Miami 79 92 79 92 / 40 60 40 60
West Kendall 77 94 77 94 / 40 70 40 70
Opa-Locka 78 93 78 92 / 40 70 40 60
Homestead 77 91 77 91 / 40 60 40 60
Fort Lauderdale 77 91 78 91 / 40 60 50 60
N Ft Lauderdale 77 92 78 92 / 40 60 50 60
Pembroke Pines 78 93 78 92 / 40 70 40 60
West Palm Beach 76 93 77 92 / 40 70 50 60
Boca Raton 77 94 77 93 / 40 70 50 60
Naples 81 92 80 94 / 40 60 40 70
&&
.MFL WATCHES/WARNINGS/ADVISORIES...
FL...None.
AM...None.
GM...None.
&&
SHORT TERM...Carr
LONG TERM....CMF
AVIATION...Redman
Hazardous weather outlook, Jul 31, 7:32 PM EST, 4 hours 28 minutes before
Hazardous Weather Outlook
National Weather Service Miami FL
832 PM EDT Mon Jul 31 2023
AMZ610-630-650-651-670-671-FLZ063-066>075-168-172>174-GMZ656-657-676-
020045-
Lake Okeechobee-Biscayne Bay-
Coastal waters from Jupiter Inlet to Deerfield Beach FL out 20 NM-
Coastal waters from Deerfield Beach to Ocean Reef FL out 20 NM-
Waters from Jupiter Inlet to Deerfield Beach FL from 20 to 60 NM-
Waters from Deerfield Beach to Ocean Reef FL from 20 to 60 NM
excluding the territorial waters of Bahamas-Glades-Hendry-
Inland Palm Beach County-Metro Palm Beach County-
Coastal Collier County-Inland Collier County-Inland Broward County-
Metro Broward County-Inland Miami-Dade County-
Metropolitan Miami Dade-Mainland Monroe-Coastal Palm Beach County-
Coastal Broward County-Coastal Miami Dade County-Far South Miami-
Dade County-
Coastal waters from Chokoloskee to Bonita Beach FL out 20 NM-
Coastal waters from East Cape Sable to Chokoloskee FL out 20 NM-
Waters from Chokoloskee to Bonita Beach FL from 20 to 60 NM-
832 PM EDT Mon Jul 31 2023
This Hazardous Weather Outlook is for Atlantic coastal waters,
southeast Florida, southern Florida, southwest Florida and Gulf of
Mexico.
.DAY ONE...Tonight.
Thunderstorms: Lingering thunderstorms this evening. could result in
frequent lightning, and steady downpours.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
Heat index values in excess of 105 degrees are possible the rest of
the week and into the upcoming weekend.
Thunderstorms are possible each day through the rest of the week and
through the upcoming weekend, with chances peaking during the
afternoon and early evening hours each day. Locally heavy rain may
lead to instances of street flooding.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report high wind, hail, and
flooding to the National Weather Service forecast office in Miami.
In the hours before
Local storm report, Jul 31, 6:00 PM EST, 6 hours before
Preliminary Local Storm Report
National Weather Service Miami FL
700 PM EDT Mon Jul 31 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0615 PM Tstm Wnd Gst 11 SE Brighton Seminole 26.96N 80.94W
07/31/2023 E41 MPH AMZ610 FL Mesonet
Lake Okeechobee West End Mesonet recorded a
wind gust of 41 mph or 36 knots at 6:15pm
associated with a thunderstorm.
&&
HadiSpecial weather statement, Jul 31, 6:59 PM EST, 5 hours 1 minute before
Special Weather Statement
National Weather Service Miami FL
759 PM EDT Mon Jul 31 2023
FLZ070-071-073-075-010045-
Inland Broward County FL-Inland Collier County FL-Mainland Monroe FL-
Inland Miami-Dade County FL-
759 PM EDT Mon Jul 31 2023
...A strong thunderstorm will impact portions of southeastern
Collier, northern Miami-Dade and southern Broward Counties through
845 PM EDT...
At 759 PM EDT, National Weather Service meteorologists were tracking
a strong thunderstorm near Dade-Collier Training Airport, or 24 miles
east of Chokoloskee, moving north at 10 mph.
HAZARD...Winds in excess of 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Big Cypress National Preserve and Dade-Collier Training Airport.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
These winds can down small tree limbs and branches, and blow around
unsecured small objects. Seek shelter in a safe building until the
storm passes.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 2579 8085 2583 8113 2606 8112 2604 8081
TIME...MOT...LOC 2359Z 182DEG 7KT 2592 8098
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
FisherFlood, Hendry
- When
- August 1, 12:00 AM EST to August 4, 8:00 AM EST
- Where
- Hendry County, 2.17 mi NW of Devils Garden to 2.01 mi NW of Devils Garden
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 26.746, -81.390
As much as 6 to 9 inches of rain fell in the Port LaBelle area during the late afternoon and early evening of July 31st, leading to street flooding. An additional 3-5 inches of rain from August 1 through August 3 exacerbated flooding conditions. Cowboy Way was closed for several days from Birchwood Parkway to NW Raintree Blvd. No structures were impacted.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Excessive Heat and Heat in Arizona, August 1 to 7, 202358 deaths · 38 events
- Excessive Heat and Heat in Texas, August 1 to 14, 202315 deaths · 501 injured · 92 events
- Heat in Arizona, August 1 to 3, 202311 deaths · 3 events
- Excessive Heat in Arizona, August 1 to 6, 20239 deaths · 6 events
- Excessive Heat in Oklahoma, August 1 to 4, 202332 injured · 25 events
- Flash Flooding and Flooding in Utah, August 1 to 4, 2023$21 million · 1 in hail · 43 events
- Excessive Heat and Heat in Texas, August 1 to 5, 20231 death · 25 events
- Tornado and Hail in North Dakota, August 1, 2023$5.3 million · 1.75 in hail · 51 events
- Wildfire in Washington, August 1 to 31, 2023$9.9 million · 1 event
- Wildfire in Idaho, August 1 to 30, 2023$9.2 million · 1 event
- Drought in Louisiana, August 1 to 31, 2023$4.0 million · 4 events
- Drought in Missouri, August 1 to 31, 2023$1.9 million · 17 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1135136.